Q: I am taking a pill daily to help me with acid reflux or gastroesophageal reflux disease. I have heard that some of these medications may make a person more likely to get Alzheimer’s. Is this true and should I stop taking this medication?
A: First, check with your family doctor before discontinuing any prescribed medications.
An article in JAMA Neurology re-ported that widely prescribed drugs belonging to the proton pump inhibitor group or PPIs may be associated with a 44 percent in-creased risk of developing dementia in later life.
Common names for these drugs are Prilosec, Nexium and Prevacid. Researchers studied people 75 and older who were taking these medications for acid reflux.
PPIs work by lowering the amount of acid produced in the stomach. Earlier studies have also shown a possible link to dementia with other types of medications for acid reflux known as H2 blocker antacids such as Zantac and Pepsid and Tagame.
Apart from the effect on the brain, there could also be a relationship to chronic kidney disease. Vitamin B12 levels can also be a affected because this vitamin needs stomach acid in order to be absorbed into the bloodstream.
Low vitamin B12 levels have also been associated with depression and dementia.
Some brands of both PPIs and H2 inhibitors are also available in Canada without a prescription. As Canadians are known to be some of the most likely people to overuse over-the-counter medications, this may be cause for concern.
Several of these drugs may have been inappropriately prescribed for minor cases of heartburn or acid reflux.
Many of these patients could control their symptoms by taking simple measures such as sleeping with several pillows instead of lying flat in bed. Not eating for several hours before bedtime and eating smaller portions may also help.
Try to cut back on acidic foods like chocolate, tomato-based spaghetti sauce and chili, fried or fatty foods, nuts, oranges and lemons. Many types of pop are also acidic.
If you smoke, try to stop because smoking relaxes the sphincter that separates the stomach from the esophagus.
If you are overweight, try to lose a few pounds. Anything tight around your middle increases pressure on the stomach and forces stomach acid up into the esophagus.
There are also antacid remedies such as Tums or Maalox, which help in minor cases.